According to the Gell and Coombs classification, type IV delayed hypersensitivity is mediated by activated T cells, which accumulate in areas of antigen deposition. A common example is allergic contact dermatitis, which develops when a low-molecular-weight sensitizing substance serves as a hapten for dermal proteins, becoming a complete antigen. Sensitized T cells release cytokines, activating macrophages and promoting subsequent dermal inflammation; this typically occurs 48–72 hours after contact. Another common expression of delayed hypersensitivity is drug allergy that occurs after a similar process and that often results in maculopapular or morbilliform exanthems. T-cell–mediated hypersensitivity is now understood to involve both Th1 and Th2 cells. In addition, subsequent inflammation and tissue damage occur via various effector cell types, including monocytes, eosinophils, and neutrophils.
The clinical manifestation of these reactions is vast (Chapter 6), ranging from the commonly observed morbilliform rash to skin sloughing observed in Stevens-Johnson syndrome and toxic epidermal necrolysis. Given the range of cutaneous findings, the differential diagnosis is broad and includes miliaria, lichen planus, folliculitis, pityriasis rosea, tinea corporis, and mycosis fungoides. Physical examination of rash characteristics, dermatologic consultation, and biopsy findings can help narrow the differential. While a whole spectrum of drugs can result in exanthems, there are no commercially available laboratory or other diagnostic tests to reliably identify the culprit drug.
Management consists mainly of immediate cessation of suspected medications and monitoring for symptom resolution. Systemic corticosteroids may be indicated for extensive dermatitis or other organ involvement.
et al. Meta-analysis of acetylsalicylic acid desensitization in patients with acute coronary syndrome. Am J Cardiol. 2019;124:14.
et al. Controversies in drug allergy: testing for delayed reactions. J Allergy Clin Immunol. 2019;143:66.
2. DRUG-INDUCED HYPERSENSITIVITY SYNDROME (DRUG REACTION WITH EOSINOPHILIA & SYSTEMIC SYMPTOMS)
Potentially life-threatening, systemic drug-induced hypersensitivity reactions most commonly occur with exposure to anticonvulsants and sulfonamides, although many other classes of drugs, including other antimicrobials and antidepressants, have been implicated. The onset of symptoms typically occurs 2–6 weeks after drug initiation. As suggested by its alternative name, drug reaction with eosinophilia and systemic symptoms (DRESS), it typically includes eosinophilia and/or lymphocytosis and systemic symptoms such as fever and lymph node enlargement, along with the rash. The exact pathogenesis of DRESS is not well elucidated but may include deficient drug metabolism due to genetic mutations in specific detoxification enzymes; reactivation of herpesviruses including HHV-6, HHV-7, cytomegalovirus, and Epstein-Barr virus; and a genetic predisposition based on the presence of specific HLA haplotypes.
HLA Haplotypes & Risk of Delayed-Onset Drug Hypersensitivity Syndromes
Activated cytotoxic CD8 T lymphocytes play a key role in the pathogenesis of serious, drug-induced ...